Objective: To review the occurrence of neurologic events suggestive of demyelination during anti-tumor necrosis factor alpha (anti-TNFalpha) therapy for inflammatory arthritides.
Methods: The Adverse Events Reporting System of the Food and Drug Administration (FDA) was queried following a report of a patient with refractory rheumatoid arthritis who developed confusion and difficulty with walking after receiving etanercept for 4 months.
Results: Nineteen patients with similar neurologic events were identified from the FDA database, 17 following etanercept administration and 2 following infliximab administration for inflammatory arthritis. All neurologic events were temporally related to anti-TNFalpha therapy, with partial or complete resolution on discontinuation. One patient exhibited a positive rechallenge phenomenon.
Conclusion: Further surveillance and studies are required to better define risk factors for and frequency of adverse events and their relationship to anti-TNFalpha therapies. Until more long-term safety data are available, consideration should be given to avoiding anti-TNFalpha therapy in patients with preexisting multiple sclerosis and to discontinuing anti-TNFalpha therapy immediately when new neurologic signs and symptoms occur, pending an appropriate evaluation.